Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

St John's Wort is wonderful wonderful stuff!!!!

(25 Posts)
swiperfox Thu 24-Mar-05 20:56:05

I have been taking it for about 2 weeks and feel like a different person!! No more mood swings, no more grumpiness, no more negative thoughts all day. It has made me calm and happy!!!
And all natural!!!

happymerryberries Thu 24-Mar-05 20:58:31

Just make sure that you are not epileptic. it may be 'natural' but natural doesn't mean risk free. It triggered a seizure in a mate of mine and she was without a car for over a year as a result. It can also intefer with prescription drugs so make sure you tell your pharmacist and/or doctor if you need a prescription.

bambi06 Thu 24-Mar-05 20:59:31

how many a day were you taking..

jane313 Thu 24-Mar-05 20:59:45

Thats great for you. It never did anything for me except cost me money!

mummytosteven Thu 24-Mar-05 21:00:04

also can make the pill and i think mini-pill less effective!

glad its working for you.

swiperfox Thu 24-Mar-05 21:02:50

i'm taking 3 a day at the moment. I wasn't going to bother as it's quite expensive but the health shop were doing a £12 bottle for £4 so i stocked up!!!
Better check out the pill thing though oops!!!

mummytosteven Thu 24-Mar-05 21:05:01

hmb is from a scientific/pharmaceutical background so probably will know this better than me, but IIRC SJW can make your liver process drugs a bit faster than normal - which you don't really want with something like the pill!

bambi06 Thu 24-Mar-05 21:05:47

i found it starting to work if i kept up the 3 a day too but then i`ve been forgetting and wonder whether thats causing a relapse of negative thoughts or i1ve just got too much on?

happymerryberries Thu 24-Mar-05 21:08:56

The pill thing is for real. The St Johns Wort affects the enzymes that break down the hormones in the pill. If these break down faster it can cause a reduaction in the levels and a break through ovulation! (this also happens for some but not all antibiotics...some of these can also increase the clearence of the hormones). Check it out with your gp and/ or pharmacist. Use a condom in the mean time if getting pg would be a disaster

swiperfox Thu 24-Mar-05 21:12:49

thanks for your advice, will def check it out
I must admit Bambi I did forget to take them 3 for a couple of days and had some very pmt like mood swings so have made sure i remember to take them.
I'm too scared to get any sort of prescribed ad's (they led to a friend comitting suicide) so i'm really pleased that these seem to do the trick - so is dp!!!!

TiredBunny Thu 24-Mar-05 21:36:52

Isnt there some other interaction you have to watch whilst taking st johns wort....???????

jane313 Fri 25-Mar-05 19:13:00

Which brand did you take 3 a day of? I think I had Holland and Barretts own make and they were only 2 a day I think.

Yorkiegirl Fri 25-Mar-05 19:14:19

Message withdrawn

happymerryberries Fri 25-Mar-05 20:08:02

A current list of drug interactions with SJW


St. John's wort interacts with a range of medications. In most cases, this interactions leads to reduced the effectiveness of the medication in question; in other cases, however, St. John's wort may increase the effects of a medication.

If you are currently being treated with any of the following medications, you should not use St. John's wort without first talking to your healthcare provider:

Antidepressants
St. John's wort may interact with antidepressant medications that are used to treat depression or other mood disorders, including tricyclics, SSRIs (see earlier discussion), and monoamine oxidase inhibitors (MAOIs) such as phenelzine. How St. John's wort works is not entirely clear, but is believed to be similar to how SSRIs work. Therefore, using St. John's wort with this class of antidepressants in particular can lead to exacerbation of side effects including headache, dizziness, nausea, agitation, anxiety, lethargy, and lack of coherence.

Digoxin
St. John's wort should not be taken by those on digoxin because the herb may decrease levels of the medication and reduce its effectiveness.

Immunosuppressive medications
St. John's wort should not be taken by those on immunosuppressive medications such as cyclosporine because it may reduce the effectiveness of these medications. In fact, there have been many reports of cyclosporin blood levels dropping in those with a heart or kidney transplant, even leading to rejection of the transplanted organ.

Indinavir and other protease inhibitors
The Food and Drug Administration (FDA) issued a public health advisory in February 2000 concerning the probable interaction between indinavir and St. John's wort that resulted in significantly decreased blood levels of this protease inhibitor, a class of medications used to treat HIV or AIDS. The FDA recommends that St. John's wort not be used with any type of antiretroviral medication used to treat HIV or AIDS.

Loperamide
There has been a report of a possible interaction between St. John's wort and the antidiarrheal medication, loperamide leading to delirium in an otherwise healthy woman.

Oral contraceptives
There have been reports of breakthough bleeding in women on birth control pills who were also taking St. John's wort.

Reserpine
Based on animal studies, St. John's wort may interfere with the intended action of this medication used to treat high blood pressure.

Theophylline
St. John's wort can reduce levels of this medication in the blood leading. Theophylline is used to open the airways in those suffering from asthma, emphysema, or chronic bronchitis.

Warfarin
St. John's wort interferes with the anticoagulant medication, warfarin, by reducing blood levels as well as the effectiveness. This leads to the need to for adjustments in doses of this medication.

happymerryberries Fri 25-Mar-05 20:11:45

I have had a look for information on the use of SJW in breastfeeding.

The advice given is that there is insufficient evidence to show that it is safe to use in bf or pregnancy and therefore should be avoided.

As I posted before, Natural does not always mean risk free

misdee Fri 25-Mar-05 20:13:31

everything interferes with warfarin

happymerryberries Fri 25-Mar-05 20:31:16

aint that the truth!

TiredBunny Fri 25-Mar-05 21:37:40

WHat is warfarin????

mummytosteven Fri 25-Mar-05 21:38:43

again HMB will know this a lot better than me but warfarin is IIRC a bloodthinning drug that people take if they are at risk of blood clots. my gran took it for several years after a pulmonary emobolism

so you'ld know if you were on it IYSWIm.

TiredBunny Fri 25-Mar-05 21:42:18

yeh ISWYM..... was just being nosey. I used to work in a convalescent home and a lot of people there were on it. I tried St john's wort but didnt feel much different..... though I think it is very different for everyone. Am on something new at the moment and touch wood it seems to be working...... for now anyway.

misdee Sat 26-Mar-05 11:29:52

warfarin is an anti-coagulant (as mummy to steven says a blood thinner) and everything interacts with it. even anti biotics etc. you cant take asparin when on warfarin as asperin is also used as a anti-coag drug so will make the blood even thinner.

dh is on it to help his heart/avoid blood clots.

bambi06 Sat 26-Mar-05 18:08:42

jane313 i`m taking 3 a day of the herb tech make

jane313 Sat 26-Mar-05 18:10:20

thanks I just saw they were on special offer today. I may give it another whizz as I am so grumpy for no particular reason at the moment.

kama Sat 26-Mar-05 18:20:30

Message withdrawn

swiperfox Sat 26-Mar-05 19:05:00

I'm on 3 a day of the herb tech ones from Holland&Barret (is that their own make?)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now